HALOGENATED anesthetic agents have been associated with perioperative liver dysfunction and injury. Most cases of hepatotoxicity reported involve halothane exposure. Halothane produces two types of hepatotoxicity. A mild, transient syndrome with modest increases in transaminase enzymes occurs in 20% of patients given halothane.1A more severe and fulminant hepatitis with marked liver dysfunction, jaundice, encephalopathy, and even death is observed in 1 in 20,000 anesthetic exposures to halothane.2Halothane toxicity occurs in children as well as in adults.3,4Cross-sensitization between halothane and other volatile agents has been previously reported with isoflurane,5enflurane,6–8and desflurane.9,10
To date, only four cases of hepatotoxicity in adults were related to desflurane exposure.9–12We report the case of a young child who developed acute hepatotoxicity after desflurane anesthesia in the context of two previous isoflurane exposures.
A 15-month-old boy with Mobius syndrome (also known as Mobius congenital oculofacial paralysis, a nonprogressive birth defect caused by the absence or underdevelopment of the cranial nerves VI and VII) presenting with symptomatic gastric regurgitation and slow gastric emptying was scheduled to undergo a Nissen fundoplication, pyloroplasty, and gastrostomy. He also had multiple vertebral abnormalities and cerebellar hypoplasia. Medication before surgery consisted of cisapride and omeprazole. No known allergies and no family history of anesthetic disease were reported.
Previous surgical procedures included: tracheoesophageal fistula repair that was performed on his first day of life and a gastrostomy at 10 months of age. For both procedures, general anesthesia was maintained with isoflurane and remifentanil infusion. Both anesthetics were uneventful. For his third surgical intervention, elective Nissen fundoplication, general anesthesia was induced using propofol, fentanyl, and rocuronium followed by desflurane and remifentanil infusion for maintenance. The procedure was completed without any specific surgical or anesthetic problems.
On the second postoperative day, gastrointestinal bleeding was observed. One hundred milliliters fresh blood was suctioned from the nasogastric tube. The patient’s vital signs remained stable, but he eventually required a blood transfusion. On investigation, he was found to have a coagulopathy with an elevated international normalized ratio, and increased liver enzymes (table 1). Preoperative liver biochemistry was unremarkable. The patient was given vitamin K. Cardiopulmonary examination was normal. Abdominal examination did not reveal an increase in liver size or liver tenderness. No evidence of asterixis or encephalopathy was noted. An ultrasound of the upper abdomen revealed a normal liver with no ascites.
The patient was not previously transfused. Serologies for viral hepatitis were all negative, as well as laboratory tests for various autoantibodies, hemochromatosis, and Wilson disease. The acetaminophen level was in the therapeutic range. A liver biopsy was refused by the parents. Enzyme-linked immunosorbent assay for antibodies that react with one or more liver trifluoroacetylated microsomal proteins was not performed. This test is not available at our institution. Therefore, an exclusionary diagnosis of desflurane-induced hepatitis after previous exposure to inhalation anesthetic agent was established. The patient was discharged on postoperative day 9 without clinical sequelae.
This patient returned at 22 months of age for an eye procedure. He received total intravenous anesthesia consisting of propofol and remifentanil. The anesthetic machine was previously flushed with 100% O2at 10 l/min for 10 min. Preoperative liver enzymes were in the expected ranges, 21 U/l alanine aminotransaminase and 34 U/l aspartate aminotransaminase.
To our knowledge, we report the first pediatric case of desflurane hepatotoxicity. Only four previous reports have been published in the adult anesthetic literature.9–12The temporal relation between exposure and liver injury is consistent with desflurane hepatotoxicity as an exclusionary diagnosis. Other possible perioperative etiologies were excluded, such as preexisting liver disease, new onset of biliary obstruction and cholangitis, coexisting obesity, systemic viral infection, septicemia, drug abuse, adverse reactions to other medications given in the perioperative period, and various metabolic and immunogenic diseases.
Hepatotoxicity with halothane inhalation has been studied extensively. Risk factors include obesity, female sex, a history of drug allergies, and multiple exposures to anesthetic agents.13–15Anesthetic agents including halothane, enflurane, isoflurane, and desflurane can produce metabolic hepatocellular injury in humans to a variable extent. The likelihood of suffering postoperative immune hepatitis depends on the amount of the anesthetic metabolized and is thereby considerably less with enflurane, isoflurane, or desflurane as compared with halothane.16The extent of cytochrome P-450 2E1–mediated metabolism of fluorogenated anesthetic agents halothane, sevoflurane, isoflurane, and desflurane is reported to be 20%, 2–5%, 0.2–0.6%, and 0.02%, respectively.17In the current case, our patient was exposed to isoflurane on two previous occasions. Although desflurane and isoflurane produce low levels of trifluoroacetylated product formation, this small amount is sufficient to induce hepatotoxicity, particularly in the sensitized patient.9Medications known to induce cytochrome P-450–mediated metabolism increase the degree of haptenic protein labeling after anesthetic exposure. This phenomenon was established in rats exposed to isoniazid and ethanol.18–22Our patient received cisapride and omeprazole, both known inhibitors of cytochrome P-450 3A4 and cytochrome P-450 2C19, respectively. The patient’s immunologic susceptibility could explain immune reaction and cross-reactivity to halogenated agents.
Although there is no reported difference in halothane metabolism in pediatric and adult patients,18the incidence of halothane hepatitis is much lower in the pediatric age group.18–21There have been two case series reporting halothane-induced acute liver failure. Seven children out of 48 patients3experienced halothane-induced hepatitis between 1965 and 1984, whereas 2 children out of 18 patients experienced injury from halothane between 1985 and 1995.4Several trifluoroacetylated proteins purified from rat liver microsomes are recognized by serum antibodies of patients with halothane hepatitis.22Cross-reactivity between volatile anesthetic agents was previously reported. Desflurane-induced hepatic dysfunction has been reported with previous exposure to halothane,9,10isoflurane,10,11and sevoflurane.11Antibodies against trifluoroacetylated proteins were found on two occasions with desflurane-induced hepatitis9,10(table 2). Previous patients with desflurane hepatotoxicity were diagnosed between 6 and 26 days after exposure. All 5 subjects, including our patient, recovered from their liver dysfunction.
It is our view that the hepatic injury observed here resulted from an immunologic process associated with desflurane exposure in a previously sensitized patient by two isoflurane anesthetics. The use of the Naranjo probability scale indicated a probable relation between liver enzyme increase and desflurane in our patient.23Patients with multiple sclerosis are at no higher risk for liver injury after exposure to inhaled fluorinated anesthetic agents than the general pediatric population.
We believe this to be a case of hepatotoxicity related to desflurane exposure after previous exposure to isoflurane. Postoperative laboratory tests have excluded obvious viral, metabolic, and organic etiologies. Serology against trifluoroacetylated labeled proteins would have confirmed this diagnosis. In the future, this patient will receive total intravenous anesthesia.